Alert archive / Wisconsin / Tornado Warnings in 2023
Tornado Warning 3, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Jul 27, 2023, 4:28 PM CDT for Ashland County, Bayfield County, Sawyer County, Wisconsin. It was in force for 32 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2023, 4:28 PM CDT (21:28 UTC)
- Expired
- Jul 27, 2023, 5:00 PM CDT
- In force
- 32 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Ashland County, WI, Bayfield County, WI, Sawyer County, WI
The radar
The Duluth radar (KDLH), 116 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 4:30 PM CDT | TSTM WND DMG | Seeley, WI | Video of winds ripping roof partially off. Time estimated from radar. |
| Jul 27, 4:34 PM CDT | TSTM WND DMG | 9 Ese Seeley, WI | Many trees down Brandt Rd making the road impassible. Time estimated from radar. |
| Jul 27, 4:50 PM CDT | TSTM WND DMG | 9 Sw Clam Lake, WI | Reports of multiple trees around or less than 1 foot in diameter down along Highway 77 between intersection with Cty. Hwy OO and Forest Road 204. Time estimated from radar. |
| Jul 27, 4:55 PM CDT | TSTM WND DMG | 5 Sw Clam Lake, WI | 8 inch diameter 40 foot tall spruce tree snapped at base. Time estimated from radar. |
| Jul 27, 5:05 PM CDT | TSTM WND DMG | 1 Sw Clam Lake, WI | 10 inch diameter aspen tree snaped off 6ft off ground. Time estimated by radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 2:06 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3159 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1365 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted.
342
WFUS53 KDLH 272128
TORDLH
WIC003-007-113-272200-
/O.NEW.KDLH.TO.W.0003.230727T2128Z-230727T2200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Duluth MN
428 PM CDT Thu Jul 27 2023
The National Weather Service in Duluth MN has issued a
* Tornado Warning for...
South central Bayfield County in northwestern Wisconsin...
Southwestern Ashland County in northwestern Wisconsin...
Northwestern Sawyer County in northwestern Wisconsin...
* Until 500 PM CDT.
* At 428 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Seeley, or 11 miles northeast of Hayward, moving
east at 25 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Clam Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4605 9138 4618 9136 4622 9093 4609 9083
4597 9096
TIME...MOT...LOC 2128Z 273DEG 24KT 4611 9129
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN
$$
Wolfe3 follow-up statements
312
WWUS53 KDLH 272137
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
437 PM CDT Thu Jul 27 2023
WIC003-007-113-272200-
/O.CON.KDLH.TO.W.0003.000000T0000Z-230727T2200Z/
Bayfield WI-Ashland WI-Sawyer WI-
437 PM CDT Thu Jul 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTH
CENTRAL BAYFIELD...SOUTHWESTERN ASHLAND AND NORTH CENTRAL SAWYER
COUNTIES...
At 437 PM CDT, a large and extremely dangerous tornado was located 7
miles east of Seeley, or 12 miles north of Chippewa Flowage West,
moving east at 30 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Radar indicated rotation.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
Locations impacted include...
Clam Lake, Spider Lake, Ghost Lake, Lost Land Lake, Moose Lake Sawyer
County, Teal Lake, and Day Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is developing. To protect your life, TAKE COVER NOW! Move to
a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4606 9134 4616 9132 4620 9092 4609 9083
4597 9096
TIME...MOT...LOC 2137Z 273DEG 24KT 4611 9121
TORNADO...RADAR INDICATED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...2.75 IN
$$
Wolfe076
WWUS53 KDLH 272147
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
447 PM CDT Thu Jul 27 2023
WIC003-007-113-272200-
/O.CON.KDLH.TO.W.0003.000000T0000Z-230727T2200Z/
Bayfield WI-Ashland WI-Sawyer WI-
447 PM CDT Thu Jul 27 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SOUTH
CENTRAL BAYFIELD...SOUTHWESTERN ASHLAND AND NORTH CENTRAL SAWYER
COUNTIES...
At 447 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles south of Namekagon Lake, or 12 miles north of
Chippewa Flowage East, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Clam Lake, Spider Lake, Ghost Lake, Lost Land Lake, Moose Lake Sawyer
County, Teal Lake, and Day Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4604 9124 4613 9127 4620 9092 4609 9083
4597 9096
TIME...MOT...LOC 2147Z 273DEG 24KT 4610 9112
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Wolfe159
WWUS53 KDLH 272153
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
453 PM CDT Thu Jul 27 2023
WIC003-007-113-272203-
/O.EXP.KDLH.TO.W.0003.000000T0000Z-230727T2200Z/
Bayfield WI-Ashland WI-Sawyer WI-
453 PM CDT Thu Jul 27 2023
...THE TORNADO WARNING FOR SOUTH CENTRAL BAYFIELD...SOUTHWESTERN
ASHLAND AND NORTH CENTRAL SAWYER COUNTIES WILL EXPIRE AT 500 PM
CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northwestern Wisconsin.
LAT...LON 4604 9124 4613 9127 4620 9092 4609 9083
4597 9096
TIME...MOT...LOC 2153Z 273DEG 24KT 4610 9110
$$
WolfeWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 27, 3:28 PM CDT, 1 hour earlier.
Area forecast discussion, Jul 27, 3:28 PM CDT, 1 hour before
Area Forecast Discussion National Weather Service Duluth MN 328 PM CDT Thu Jul 27 2023 .DISCUSSION...(This evening through Wednesday) Issued at 328 PM CDT Thu Jul 27 2023 Key Messages: - Strong to severe storms expected this afternoon and evening. Hail from dime to tennis ball size are possible. Damaging wind gusts of 40 to 75 mph are possible. - Cooler Friday and Saturday. - Additional storm chances next week. Rest of the afternoon and this evening: Thunderstorms erupted this afternoon over the I-35 corridor and are expected to propagate generally east-southeastward this evening. Discrete storms are anticipated initially and are expected to eventually grow upscale into a forward propagating QLCS. The threat initially is large hail of dime to tennis ball size and wind gusts of 40 to 60 mph. Once the upscale transition to a QLCS occurs, the hail risk will decrease and the threat of wind gusts will increase to 40 to 75 mph. One or more tornadoes are also possible both from the supercells and also in the QLCS phase. Heavy rainfall is also anticipated and may lead to localized minor flooding. Friday through the weekend: Cooler temperatures are expected in the wake of tonight's cool front. Showers and storms may be ongoing Friday morning and could redevelop in the afternoon. At this time the risk of strong to severe storms is low. Temperatures continue to cool Saturday and then start to warm up a few degrees Sunday. A slight chance of showers and storms returns to the forecast late Sunday night and early Monday morning. Monday through Thursday: The progressive upper-level pattern will continue next week with several chances of showers and storms. Temperatures warm up Monday through Wednesday before cooling off again Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1216 PM CDT Thu Jul 27 2023 Several rounds of thunderstorms are forecast this afternoon into this evening. Wind gusts near storms of 25 to 55 knots are possible at HIB, BRD, and DLH. Storms will also produce hail from dime to tennis ball size. Storms which affect HYR may have winds up to 65 knots. The storms will move out of the area tonight. General storm motion will be toward the southeast (from the northwest). Additional storms may develop Friday morning near BRD and HYR. Will handle those with later updates. && .MARINE... Issued at 328 PM CDT Thu Jul 27 2023 Strong to severe thunderstorms are forecast this afternoon and evening from Silver Bay, MN to Duluth to Saxon Harbor, WI. Large to very large hail of dime to tennis ball size and wind gusts of 30 to 60 knots are possible with these storms. The storms will move generally toward the southeast and should clear the waters by mid-evening. Friday will see strong northeast winds which will create building waves and dangerous conditions over the southwest arm of Lake Superior and possibly the Apostle Islands. A Small Craft Advisory will likely be needed. Calmer conditions are expected Saturday and Sunday. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 75 55 75 / 40 10 20 10 INL 55 76 52 73 / 10 20 10 10 BRD 62 85 57 78 / 20 20 10 0 HYR 61 84 55 78 / 100 20 20 10 ASX 61 74 55 76 / 100 10 10 10 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Huyck AVIATION...Huyck MARINE...Huyck
Hazardous weather outlook, Jul 27, 11:45 AM CDT, 4 hours 43 minutes before
Hazardous Weather Outlook...CORRECTED National Weather Service Duluth MN 1145 AM CDT Thu Jul 27 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281645- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1145 AM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Hot temperatures are forecast again today. Heat indices of 90 to 100 degrees are forecast from the Brainerd Lakes towards Hinckley. Severe storms are possible this afternoon and evening. Storms may be capable of producing damaging winds to around 75 mph and large hail to tennis ball size. The area where widespread severe storms are the most likely is from Aitkin to the Twin Ports and southeast across northwest Wisconsin and the I-35 corridor. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance of thunderstorms Friday and again at times next week. At this time a few strong storms are possible, but widespread severe weather is not expected Friday and next week. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size, wind damage, and rainfall amounts to the National Weather Service. LSZ121-140>148-150-281645- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1145 AM CDT Thu Jul 27 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance of strong to severe thunderstorms today. Storms may be capable of producing large hail to tennis ball size and gusty winds of 45 to 65 knots. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Northeast winds on Friday of 5 to 15 knots with gusts to 20 knots will build waves to 2 to 4 feet on the waters of the southwest arm of Lake Superior. There will be several chances of thunderstorms next week. Levens/Huyck More information may be obtained at the following web address: http://www.weather.gov/duluth
In the hours before
Local storm report, Jul 27, 3:55 PM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
355 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Hail 4 NE Rice Lake 46.93N 92.05W
07/27/2023 M1.50 inch St. Louis MN Public
&&
SGLocal storm report, Jul 27, 3:57 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
357 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Hail 1 S Pine City 45.82N 92.97W
07/27/2023 E0.25 inch Pine MN Public
0333 PM Hail 2 W Lester Park 46.84N 92.06W
07/27/2023 E0.50 inch St. Louis MN Public
Report from mPING: Half-inch (0.50 in.).
0335 PM Hail 1 E Lester Park 46.84N 92.01W
07/27/2023 E0.50 inch St. Louis MN Public
Report from mPING: Half-inch (0.50 in.).
&&Local storm report, Jul 27, 4:01 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
401 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain 2 ENE Island Lake 47.03N 92.15W
07/27/2023 E2.00 inch St. Louis MN Trained Spotter
&&
SGLocal storm report, Jul 27, 4:15 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
415 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Hail 1 N Askov 46.20N 92.78W
07/27/2023 E0.50 inch Pine MN Public
Report from mPING: Half-inch (0.50 in.).
&&
JJMLocal storm report, Jul 27, 4:16 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
416 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0409 PM Hail 7 WNW Finlayson 46.24N 93.07W
07/27/2023 M0.70 inch Aitkin MN Trained Spotter
Dime size hail and heavy rain.
&&
JJMLocal storm report, Jul 27, 4:20 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
420 PM CDT Thu Jul 27 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM Hail 2 S Cozy Corner 46.14N 92.24W
07/27/2023 M1.50 inch Burnett WI Trained Spotter
&&
SGThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:18 AM CDT | Special Weather Statement | DLH | Douglas | 12 min |
| Jul 27, 5:37 AM CDT | Special Weather Statement | DLH | Sawyer | 23 min |
| Jul 27, 6:02 AM CDT | Special Weather Statement | DLH | Sawyer | 28 min |
| Jul 27, 6:13 AM CDT | Special Weather Statement | DLH | Ashland | 32 min |
| Jul 27, 6:50 AM CDT | Areal Flood Advisory | DLH | Bayfield | 3 hr |
| Jul 27, 7:31 AM CDT | Special Weather Statement | DLH | Ashland | 29 min |
| Jul 27, 11:15 AM CDT | Special Weather Statement | DLH | Washburn | 30 min |
| Jul 27, 11:51 AM CDT | Special Weather Statement | DLH | Sawyer | 24 min |
| Jul 27, 12:00 PM CDT | Special Weather Statement | DLH | Douglas | 30 min |
| Jul 27, 12:27 PM CDT | Special Weather Statement | DLH | Sawyer | 33 min |
| Jul 27, 3:04 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 56 min |
| Jul 27, 3:27 PM CDT | Severe Thunderstorm Warning | DLH | Burnett, Douglas, Washburn | 33 min |
| Jul 27, 3:42 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas, Sawyer, Washburn | 63 min |
| Jul 27, 3:43 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 32 min |
| Jul 27, 3:54 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 51 min |
| Jul 27, 4:16 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Burnett, Douglas, Sawyer, Washburn | 44 min |
| Jul 27, 4:23 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 22 min |
| Jul 27, 4:26 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron | 49 min |
| Jul 27, 4:42 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Price, Sawyer, Washburn | 48 min |
| Jul 27, 5:00 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 45 min |
| Jul 27, 5:06 PM CDT | Flash Flood Warning | DLH | Bayfield, Douglas, Sawyer, Washburn | 4 hr |
| Jul 27, 5:16 PM CDT | Tornado Warning | DLH | Ashland | 29 min |
| Jul 27, 5:16 PM CDT | Tornado Warning | DLH | Price, Sawyer | 29 min |
| Jul 27, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Price, Sawyer | 51 min |
| Jul 27, 5:24 PM CDT | Severe Thunderstorm Warning | DLH | Douglas | 23 min |
| Jul 27, 5:28 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price, Sawyer | 92 min |
| Jul 27, 6:03 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 27 min |
| Jul 27, 6:05 PM CDT | Areal Flood Advisory | DLH | Ashland, Iron | 3 hr |
| Jul 27, 6:07 PM CDT | Areal Flood Advisory | DLH | Bayfield | 3 hr |
| Jul 27, 6:17 PM CDT | Severe Thunderstorm Warning | DLH | Price | 43 min |
| Jul 27, 6:25 PM CDT | Severe Thunderstorm Warning | DLH | Burnett | 50 min |
Nearby
Tornado Warnings in Wisconsin, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.